Utah, 2015

Heavy Snow in Utah, April 25 to 26, 2015

April 25 to 26, 2015 · NWS GJT · 1 event in 1 county or zone

A moist and cold Pacific trough produced heavy snow in the La Sal Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and cold Pacific trough produced heavy snow in the La Sal Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 25, 2:56 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 25, 2:56 AM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 AM MDT SAT APR 25 2015

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 353 AM MDT SAT APR 25 2015

WET AND POTENTIALLY SNOWY WEEKEND REMAINS ON TRACK FOR MUCH OF
EASTERN UTAH AND WESTERN COLORADO AS STRONG H3 JET CLOSES OFF
SOUTHERN PORTION OF SPLITTING TROUGH. THIS NEW CLOSED LOW
EVENTUALLY TRACKS ACROSS NORTHEAST ARIZONA TO NEAR ALBUQUERQUE BY
LATE SUNDAY AFTERNOON.

SYSTEM TAPS SUBTROPICAL MOISTURE COMING UP OFF THE BAJA WITH
PRECIPITABLE WATER VALUES EXCEEDING A HALF INCH ACROSS SOUTHEAST
UTAH AND EXTREME WESTERN COLORADO BY THIS AFTERNOON. UPSLOPE FLOW
INTO THE SOUTHERN VALLEYS AND APPROACHING WAVE FROM THE WEST WILL
KICK OFF WIDESPREAD SHOWERS ACROSS MUCH OF THE REGION THROUGH
THIS EVENING...WITH ISOLATED THUNDERSTORMS ALSO POSSIBLE. CLOUD
COVER WILL HELP KNOCK TEMPS BACK A FEW MORE DEGREES TODAY AND HAVE
UNDERCUT THE COOLER MAV NUMBERS BY A FEW DEGREES..ESPECIALLY
ACROSS THE CENTRAL AND SOUTHERN ZONES.

BY TONIGHT...SLIGHTLY COOLER AIR ALOFT SLIDES IN AS THE LOW
PASSES TO OUR SOUTH. H7 TEMPS DROP TO AROUND -2C BY SUNDAY MORNING
AND WITH ANY CONVECTION EXPECT SNOW LEVELS TO DROP AS LOW AS 7500
FEET...ALTHOUGH ANY SIGNIFICANT ACCUMULATIONS WILL BE ABOVE 10K.
STILL SOME QUESTION AS TO HOW MUCH COLD AIR WE CAN WRAP INTO
THIS SYSTEM WITH SOUTHERN TAP OF MOISTURE WORKING AROUND THE
LOW. NOT QUITE READY TO JUMP INTO ANY ADVISORIES OR WARNINGS FOR
THE HIGHER PEAKS...BUT HAVE ISSUE A WINTER STORM WATCH FOR AREAS
ABOVE 10K FEET FOR ZONES 9...12...18 AND 19. WILL LET DAY SHIFT
MAKE FINAL CALL ON WATCH OR WARNING PRODUCTS...BUT POTENTIAL FOR
6 PLUS INCHES IS NOT OUT OF THE QUESTION FOR THE SAN JUANS AND
WEST CENTRAL MOUNTAINS ABOVE THE 10K MARK.

SUNDAY WILL SEE MORE OF THE SAME AS THE LOW TRACKS SLOWLY ACROSS
NEW MEXICO WITH MOISTURE WRAPPING AROUND THE NORTHERN PERIPHERY OF
THE LOW. WILL KEEP POPS HIGH THROUGH THE PERIOD WITH LIQUID PRECIP
AMOUNTS EXCEEDING AN INCH POSSIBLE IN SOME AREAS. TEMPS WILL BE
RUNNING WELL BELOW SEASONAL NORMS ON SUNDAY WITH GUIDANCE NUMBERS
REASONABLE.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 353 AM MDT SAT APR 25 2015

THE WINTER STORM WATCH WILL CONTINUE THROUGH MONDAY MORNING FOR
THE HIGHER ELEVATIONS OF ZONE 9...12...18 AND 19...WHICH COMPRISE
THE GRAND MESA...WESTERN SAN JUAN MTS AND THE WEST ELKS ABOVE
10,000 FEET. BY LATE SUNDAY NIGHT THE LOW CENTER SHOULD BE MOVING
FROM EASTER NM TO THE PAN HANDLES OF TX AND OK WITH PRECIP
CONTINUING TO WRAP AROUND THE NW QUADRANT OF THE STORM. THIS FLOW
SHOULD KEEP HIGH ELEVATION SNOW FALLING OVER THE ZONES WILL
WATCHES...WITH THE SNOWFALL DIMINISHING OVER ZONE 9
FIRST...FOLLOWED BY 19...12 THEN 18. 700 MB TEMPS WILL BE THE
COOLEST OF THE STORM SUN NGT AND MON MORNING...BUT MOISTURE WILL
BE ON THE DECLINE.

LATE MONDAY AFTERNOON THROUGH AND TUE MORNING A SHORT WAVE
PROJECTED TO DROP DOWN THE WEST SIDE OF THE SLOW-MOVING LOW MAY
BRING A BRIEF UPTURN IN PRECIP OVER THE CO MTS AND HIGH PLATEAU.
LINGERING OROGRAPHIC SHOWERS WILL SLOWLY DIMINISH TUE AND TUE
NIGHT.

HIGH PRESSURE WILL BUILD IN THE FROM WEST WED AND PAST EAST OF THE
AREA THU EVENING. WEAK DISTURBANCES IN THE SW FLOW BEHIND THE
RIDGE SHOULD BRING AN UPTICK IN MOUNTAINS CONVECTIVE DEVELOPMENT
FRIDAY. TEMPS SHOULD RISE ABOVE NORMAL WED THROUGH FRI.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 353 AM MDT SAT APR 25 2015

THE INITIAL DISTURBANCE IN A RETURN TO WINTER-LIKE WEATHER WILL
BRING A BROAD AREA OF SHRA/SHSN AND LOW CIGS/VSBY FROM NE UTAH
FIRST AND INTO WRN CO THROUGH 18Z...THEN CONTINUING ACROSS THE
REST OF WRN CO THIS AFTERNOON. EXPECT WIDESPREAD -SHRA/-SHSN WITH
SCT THUNDERSTORMS WITH THIS BAND...WITH CIGS BLO 050 AND VIS BLO
3SM AT TIMES IN THE HEAVIEST SHOWERS. MTN TOPS WILL BE OBSCD AT
TIMES IN SHSN. SNOW LEVEL AROUND 10000FT EXCEPT DOWN TO 8000FT IN
HEAVIEST STORMS.

AFTER A BRIEF DOWNTURN IN PRECIP COVERAGE THIS EVENING...
WIDESPREAD RAIN AND SNOW WILL MOVE INTO THE AREA AFTER MIDNIGHT
TONIGHT. MTS WILL BE OBSCURED AND FLIGHT CONDITIONS WILL DROP TO
MVFR AT MOST TAF SITES...WITH IFR AT THE HIGHER ELEVATION
AIRPORTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
     COZ009-012-018-019.

UT...NONE.
&&

SHORT TERM...JDC
LONG TERM...CC
AVIATION...CC
Hazardous weather outlook, Apr 25, 3:02 AM MST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 AM MDT SAT APR 25 2015

COZ001>014-017>023-UTZ022>025-027>029-261015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
402 AM MDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH INCREASING
COVERAGE TONIGHT. ISOLATED THUNDERSTORMS WITH BRIEF HEAVIER RAIN
AND OCCASIONAL LIGHTNING WILL ACCOMPANY THIS ACTIVITY. SNOW
ACCUMULATIONS AREA EXPECTED BY LATE TONIGHT OVER THE HIGHEST
PEAKS. A FEW INCHES OF WET SNOW ARE EXPECTED ABOVE 10,000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT LATE SEASON STORM WILL MOVE THROUGH THE AREA SUNDAY
THROUGH MONDAY...BRINGING WIDESPREAD RAINFALL...THUNDERSTORMS...AND
MOUNTAIN SNOWFALL. THIS PRECIPITATION WILL CONTINUE THROUGH MONDAY
MORNING...DECREASING FROM WEST TO EAST MONDAY AFTERNOON THROUGH
TUESDAY MORNING.

HIGH PRESSURE AND A WARMING TREND AREA EXPECTED TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, La Sal & Abajo Mountains

When
April 25, 4:00 AM MST to April 26, 8:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches were measured above the 9000 foot level in the La Sal Mountains. In contrast, the Abajo mountains only received about 2 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566295.